Texas, 2009

Hail in Texas, June 8, 2009

June 8, 2009 · NWS MAF · 3 events in 2 counties and zones

Storms developed in a warm moist environment over portions of the eastern County Warning Area on this day. Strong winds in the mid to upper portion of the atmosphere allowed for some supercells to develop, with severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Storms developed in a warm moist environment over portions of the eastern County Warning Area on this day. Strong winds in the mid to upper portion of the atmosphere allowed for some supercells to develop, with severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 8, 1:12 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 8, 1:12 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT MON JUN 8 2009

.DISCUSSION...
DRYLINE MOVING E THRU CWFA ALONG A LINE FROM NEAR LAMESA...TO
MIDLAND...TO E OF FST. COLD FRONT JUST N OF CWFA WHERE VISIBLE
SATELLITE INDICATES CU FIELD IS DEVELOPING. CAP STILL REMAINS
FAIRLY STRONG THERE SO MORE WORK WILL BE NEEDED FOR TSTMS TO FORM...
CONVERGENCE ALONG DRYLINE/COLD FRONT/WEAK SFC LOW AND SFC HEATING
MAY BE ENOUGH. BY 00Z NAM12 DEVELOPS PRECIP IN FAR NE WITH
SUFFICIENT SHEAR FOR STORMS. OTHERWISE ACRS LOWER TRANS PECOS E
AND SE OF FST FEW A TSTMS MAY DEVELOP BUT SHOULD BE SHORT-LIVED.
SW MID LEVEL FLOW TO REMAIN IN PLACE TUE WITH SUBTROPICAL RIDGE
CENTERED WELL TO THE S. SW FLOW AS BEEN SOMEWHAT ACTIVE THE LAST
3 DAYS WITH STORMS DEVELOPING INVOF LOWER ELEVATIONS OF TRANS
PECOS WHERE MOST INTENSE SFC HEATING/WARMEST TEMPS HAVE BEEN.
MODELS HAVE BEEN PERSISTENT IN SHOWING A SHRTWV TROF IN SW FLOW
TUE...ALTHOUGH SOME DIFFERENCES IN PLACEMENT OF PRECIP. GOOD DAY
TO DAY AGREEMENT THAT LOW LEVEL MSTR WILL BE FARTHER W. THE
COMBINATION OF SE LOW LEVEL FLOW/MSTR HOLDING NEAR E SLOPES OF
DAVIS MTNS/BBNP...SHRTWV TROF...STRONG SFC HEATING ENUF TO
WARRANT PRECIP TUE. ATTP WILL START TO TREND POPS UP ACRS BIG
BEND REGION INTO LOWER TRANS PECOS. STEERING FLOW WILL BE
FAVORABLE FOR STORMS TO MOVE INTO PB FROM THE SW...ESPECIALLY IF
AIDED BY PRESENCE OF OUTFLOW BOUNDARIES. SFC TEMPS FROM NAM12
CONTINUE TO SUPPORT COOLER TEMPS WITH SOME INDICATION OF RAIN
COOLED AIR. COOLING TREND ALREADY REFLECTED IN GRIDS. SHRTWV TROF
WILL QUICKLY MOVE NEWD ACRS NM WED AND THERE APPEARS TO BE ENUF
MID LEVEL COOLING ASSOCD WITH SHRTWV TROF FOR PRECIP ACRS PB AND
ENUF LOW LEVEL MSTR HOLDS ACRS LOWER TRANS PECOS FOR MORE
SHRA/TSRA THERE...SO WILL EXPAND POPS. EVEN THOUGH 85H TEMPS DO
WARM SOME WED (27C) TRIPLE DIGIT HEAT ACRS MOST AREAS WILL BE
DELAYED WITH EXCEPTION BEING THE UPPER TRANS PECOS/WRN PB. AS
AFOREMENTIONED SHRTWV TROF MOVE E A COLD FRONT WILL DROP S NEARING
THE NE CWFA THUR. OTHERWISE MID LEVEL WILL HAVE VEERED (MORE WLY)
WHICH WILL FAVOR DRY AIR BEING FARTHER E. 7H TEMPS WILL GENERALLY
BE 12-14C AND WITH SOME DOWNSLOPE WINDS HIGH TEMPS N100 ACRS CNTRL
PB LOOK PRETTY GOOD. SUBTROPICAL RIDGE BUILDS NWD SOME FRI AND A
WSW 7H-5H FLOW WILL HELP TO AMPLIFY LOW LEVEL THERMAL RIDGE WITH
GFS/ECMWF SHOWING 85H TEMPS OF 30-32C...WELL INTO TRIPLE DIGIT
HEAT. 5H HGHTS PROGGED TO BUILD SAT/SUN WITH 85H TEMPS 31-33C THRU
MON. IT WILL BE HOT.

&&

.FIRE WEATHER...
THE 20 FOOT WINDS ACROSS THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS
OF SOUTHEAST NEW MEXICO CONTINUE TO INCREASE THIS AFTERNOON...WHILE
MINIMUM RELATIVE HUMIDITY VALUES HAVE FALLEN INTO THE SINGLE DIGITS.
THE RED FLAG WARNING FOR THE GUADALUPE MOUNTAINS WILL REMAIN IN
EFFECT UNTIL 9 MDT TONIGHT.  TOMORROW...MIN RELATIVE HUMIDITY VALUES
WILL DROP TO NEAR 15 PERCENT MAINLY WEST OF THE PECOS RIVER.
ALTHOUGH THE 20 FOOT WINDS SHOULD REMAIN JUST BELOW 20 MPH FOR MOST
LOCATIONS...A RED FLAG WARNING MAY BE NEEDED FOR THE GUADALUPE
MOUNTAINS WHERE SUSTAINED WIND SPEEDS COULD APPROACH 20 MPH.  THE FIRE
WEATHER THREAT WILL CONTINUE THROUGH THE LATE WORK WEEK WITH VERY
WARM TEMPERATURES AND DRY AIR IN PLACE.  BY WED AND THURS...THE 20
FOOT WINDS WILL INCREASE FROM THE SOUTHWEST OVER THE GUADALUPE
MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS.  NEAR CRITICAL CONDITIONS
ARE EXPECTED BOTH OF THESE DAYS...AND A FIRE WEATHER WATCH MAY NEED
TO BE ISSUED IN THE NEAR FUTURE FOR THURS FOR THE PREVIOUSLY
MENTIONED AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  93  70  93  /  20  20  20  20
CARLSBAD NM                64  95  65  96  /  10  10  10  10
DRYDEN TX                  75  94  72  98  /  20  30  20  10
FORT STOCKTON TX           68  94  70  98  /  10  20  20  10
GUADALUPE PASS TX          61  92  66  94  /  10  10  10  10
HOBBS NM                   65  94  64  98  /  10  10  20  10
MARFA TX                   55  88  57  91  /  10  20  20  10
MIDLAND INTL AIRPORT TX    71  94  69  97  /  10  20  20  20
ODESSA TX                  70  95  69  95  /  10  20  20  20
WINK TX                    67  98  67 101  /  10  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

TX...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, Jun 8, 12:49 PM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT MON JUN 8 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
149 PM CDT MON JUN 8 2009 /1249 PM MDT MON JUN 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF A
SNYDER TO BIG SPRING TO BIG LAKE TO SHEFFIELD LINE LATER THIS
AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD REACH SEVERE
LEVELS...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE
HAIL.

RED FLAG CONDITIONS ARE EXPECTED OVER THE GUADALUPE MOUNTAINS
THIS AFTERNOON AND EVENING. SUSTAINED 20 FOOT WINDS NEAR 20 TO 25
MPH WITH GUSTS UP TO 35 MPH...AND MINIMUM RELATIVE HUMIDITIES IN THE
SINGLE DIGITS ARE ANTICIPATED THROUGH THE EARLY EVENING HOURS. THESE
CONDITIONS IN CONJUNCTION WITH HIGH FIRE DANGER WILL SUPPORT RAPID
FIRE GROWTH AND SPREAD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE CENTRAL AND
EASTERN TEXAS PERMIAN BASIN...THE WESTERN LOW ROLLING PLAINS...AND
THE LOWER TRANS PECOS ON TUESDAY AFTERNOON AND EVENING. A FEW OF THESE
STORMS COULD REACH SEVERE THRESHOLDS...WITH DAMAGING WINDS AND
LARGE HAIL BEING THE MAIN THREATS. ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS WILL AGAIN BE POSSIBLE BY WEDNESDAY NEAR THE SAME
AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 8, 1:03 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
203 PM CDT MON JUN 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             25 E FORT STOCKTON      30.89N 102.46W
06/07/2009  E1.00 INCH       PECOS              TX   TRAINED SPOTTER

            CORDIER VINEYARD LOST SIXTY PERCENT OF THEIR GRAPES.

&&

CHRIS.DANIELS
Special weather statement, Jun 8, 3:46 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 PM CDT MON JUN 8 2009

TXZ051-052-082230-
HOWARD-MARTIN-
446 PM CDT MON JUN 8 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL MARTIN AND
NORTHWESTERN HOWARD COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF KNOTT
AT 442 PM CDT...MOVING NORTHEAST AT 15 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

THIS STORM WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZE
HAIL...STRONG WIND GUSTS NEAR 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY RAIN.

PEOPLE IN EAST CENTRAL MARTIN AND NORTHWESTERN HOWARD COUNTIES...
INCLUDING KNOTT AND FAIRVIEW...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR HOWARD COUNTY IN WEST TEXAS.

The radar

The Midland/Odessa radar (KMAF), 67 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Glasscock

When
June 8, 4:20 PM CST to 4:22 PM CST
Where
Glasscock County, 1.17 mi E of Garden City
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.870, -101.480

Hail, Howard

When
June 8, 6:03 PM CST to 6:05 PM CST
Where
Howard County, 1.36 mi WNW of Big Spring
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.260, -101.490

Hail, Howard

When
June 8, 6:03 PM CST to 6:04 PM CST
Where
Howard County, 1 mi NW of Big Spring
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.260, -101.482

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181496, 181497, 181500.